Alert archive / Virginia / Flash Flood Warnings in 2018

Flash Flood Warning 91, NWS Blacksburg, VA

September 11, 20188 counties in Virginia

NWS Blacksburg, VA issued this flash flood warning at Sep 11, 2018, 11:55 PM EDT for 8 counties in Virginia. It was in force for 3 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 11, 2018, 11:55 PM EDT (03:55 UTC)
Expired
Sep 12, 2018, 2:38 AM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Bedford County, VA, Botetourt County, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Franklin County, VA, Roanoke County, VA

The radar

The Roanoke radar (KFCX), 42 km from the middle of the area, began a volume at 03:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 12, 12:39 AM EDTFLOOD2 S Roanoke Airport, VABASEMENT FLOODING OF A HOME REPORTED ALONG NORTHWEST HERSHBERGER ROAD.
Sep 12, 12:39 AM EDTFLASH FLOOD2 S Roanoke Airport, VAFLASH FLOODING OBSERVED ALONG FRANKLIN ROAD NEAR THE 7-ELEVEN. SEVERAL INCHES OF WATER FLOWING OVER THE ROAD.
Sep 12, 1:15 AM EDTFLASH FLOODCave Spring, VASEVERAL INCHES OF WATER FLOWING OVER ELECTRIC ROAD AND BRAMBLETON ROAD IN THE CAVE SPRING AREA. ROANOKE COUNTY 911 REPORTS THAT ELECTRIC ROAD WAS BEING CLOSED DUE TO FLOODING IN THIS AREA.
Sep 12, 1:29 AM EDTFLOOD2 Sse Roanoke, VAPARKING LOT FLOODED AT THE RAMADA INN ON FRANKLIN ROAD, DOWNTOWN ROANOKE. SOME CUSTOMERS BEING MOVED TO OTHER LOCATIONS.
Sep 12, 1:53 AM EDTFLOOD2 S Roanoke Airport, VAMINOR FLOODING REPORTED IN THE GARST CREEK VILLAGE AREA OF SOUTHWEST ROANOKE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 3.9 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2018-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 961 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2018-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
961 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
593 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

480 
WGUS51 KRNK 120355
FFWRNK
VAC019-023-045-063-067-161-770-775-120800-
/O.NEW.KRNK.FF.W.0091.180912T0355Z-180912T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
1155 PM EDT TUE SEP 11 2018

The National Weather Service in BLACKSBURG has issued a

* Flash Flood Warning for...
  Roanoke County in west central Virginia...
  East central Craig County in southwestern Virginia...
  The City of Salem in west central Virginia...
  Northeastern Floyd County in southwestern Virginia...
  The City of Roanoke in west central Virginia...
  West central Bedford County in south central Virginia...
  Southwestern Botetourt County in west central Virginia...
  Northwestern Franklin County in west central Virginia...

* Until 400 AM EDT

* At 1154 PM EDT, Doppler radar indicated showers and thunderstorms 
  producing heavy rain across the warned area. Up to one inch of 
  rain has already fallen. Flash flooding is expected to begin 
  shortly. Additional heavy rainfall is expected.

* Some locations that will experience flooding include...
  Roanoke...
  Salem...
  Vinton...
  Rocky Mount...
  and Troutville.

This includes The following Locations The Salem Fairgrounds and
Roanoke Regional Airport.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3767 7973 3697 7984 3708 8021 3711 8020
      3711 8018 3719 8019 3728 8016 3765 8001
      3769 7995

$$

DS
2 follow-up statements
108 
WGUS71 KRNK 120451
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
1251 AM EDT WED SEP 12 2018

VAC019-023-045-063-067-161-770-775-120800-
/O.CON.KRNK.FF.W.0091.000000T0000Z-180912T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Roanoke VA-Craig VA-City of Salem VA-Floyd VA-City of Roanoke VA-
Bedford VA-Botetourt VA-Franklin VA-
1251 AM EDT WED SEP 12 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 AM EDT FOR 
ROANOKE...EAST CENTRAL CRAIG...NORTHEASTERN FLOYD...WEST CENTRAL
BEDFORD...SOUTHWESTERN BOTETOURT AND NORTHWESTERN FRANKLIN
COUNTIES...THE CITY OF SALEM AND THE CITY OF ROANOKE...

At 1245 AM EDT, the public reported flash flooding occurring in the 
Cave Spring area of Roanoke and also near the Roanoke Airport. Flash 
flooding was reported on Brambleton Road, Franklin Road, and Garst
Creek in the Cave Spring and Raleigh Court areas, with 
flooding also reported near the airport on Hershberger Road. Up to 
two to three inches of rain have already fallen, especially in the 
Cave Spring area.  Flash flooding is already occurring.

Some locations that will experience flooding include...
Roanoke...
Salem...
Vinton...
Rocky Mount...
and Troutville.

This includes The following Locations The Roanoke Regional Airport.
 
Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

This includes the following streams and drainages...
Hipes Branch...
Bore Auger Creek...
Coyner Branch...
Laymantown Creek...
and Allen Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3767 7973 3697 7984 3708 8021 3711 8020
      3711 8018 3719 8019 3728 8016 3765 8001
      3769 7995

$$

RAB
106 
WGUS71 KRNK 120638
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
238 AM EDT WED SEP 12 2018

VAC019-023-045-063-067-161-770-775-120644-
/O.CAN.KRNK.FF.W.0091.000000T0000Z-180912T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Roanoke VA-Craig VA-City of Salem VA-Floyd VA-City of Roanoke VA-
Bedford VA-Botetourt VA-Franklin VA-
238 AM EDT WED SEP 12 2018

...THE FLASH FLOOD WARNING FOR 
ROANOKE...EAST CENTRAL CRAIG...NORTHEASTERN FLOYD...WEST CENTRAL
BEDFORD...SOUTHWESTERN BOTETOURT AND NORTHWESTERN FRANKLIN
COUNTIES...THE CITY OF SALEM AND THE CITY OF ROANOKE IS CANCELLED...

The imminent threat of Flash Flooding has abated as the thunderstorms
which caused the flash flooding earlier have diminished and moved 
out of the area.  However, several roads remain flooded due to the
2-3 inches of rain, locally 4 inches, that fell since midnight. As a
result, the Flash Flood Warning is being replaced with a Flood Warning.
The Flood Warning will remain in effect until 530 AM. 
Please continue to heed any remaining road closures or other orders by
local law enforcement officials.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

LAT...LON 3767 7973 3697 7984 3708 8021 3711 8020
      3711 8018 3719 8019 3728 8016 3765 8001
      3769 7995

$$

RAB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 11:49 PM EDT, 6 minutes earlier.

Area forecast discussion, Sep 11, 11:49 PM EDT, 6 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1149 PM EDT Tue Sep 11 2018

.SYNOPSIS...
A lingering frontal boundary stretching across the Appalachians
and central mid Atlantic region will continue to bring scattered
sowers and thunderstorms to the region through midweek.
Hurricane Florence will slowly approach the region during the
latter portions of the week and may bring significant rainfall,
strong wind gusts, and potentially significant flooding to the
area as early as this weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 918 PM EDT Tuesday...

Convection continues across the far west near the residual
surface front along the Blue Ridge and out over the southeast
associated with outflow/sea breeze interaction. Instability
continues to linger across the east where based on latest short
term solutions, appears showers may linger until midnight. Thus
bumping pops to a period of likelys far southeast this evening
with lingering chance pops overnight eastern half per latest
HRRR. Otherwise main concern with the flooding threat far west
where showers have become quite spotty. This along with lack of
instability, and weakening support overnight supports
cancelling the going flash flood watch as not expecting enough
coverage to produce flooding at this point. However will see the
low level wedge redevelop after midnight resulting in another round
of stratus and fog by morning. Higher dewpoints under clouds
also suggest warmer lows tonight so bumped up a few degrees in
spots with a few locations perhaps staying above 70 out east.
Otherwise lows mostly in the 60s.

Previous discussion as of 300 PM EDT Tuesday...

A lingering diffuse frontal boundary remains draped across the
Appalachians and central mid Atlantic region. This will serve as
a focus for convection into tonight. High precipitable water
values will continue our threat for locally heavy rainfall and
potential flooding mainly along and west of the Blue Ridge into
tonight. There is also some shallow shear present so some
storms may become strong and will monitor radar trends for any
potential severe threat.

High pressure over the northeastern US will then wedge down
east of the mountains once again overnight with some lingering
showers and areas of fog developing once again.

Expect some initial surges of tropical moisture to enter form
the east and interact with the wedge to generate showers and
thunderstorms once again toward the end of the valid period,
with a continued chance for locally heavy rainfall.

Lows tonight will generally be in the 60s, with highs Wednesday
in the low/mid 80s east of the Blue Ridge and in the low/mid 70s
to the west.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 400 PM EDT Tuesday...

Guidance continues to trend slower and farther to the left
(south) with the respect to Hurricane Florence. Please see
latest forecasts from the Tropical Prediction Center with
respect to the latest official forecast. Confidence remains high
for a major landfalling Hurricane vcnty of the NC/SC border
with increasing uncertainty as to the track once it moves
inland. Impacts to our forecast area will hinge on this outcome
so the best advice until trends prove otherwise is to prepare
for the worst...which means to anticipate excessive rainfall,
flooding, and potential power outages from downed trees.

As of 200 PM Tuesday, Florence was moving to the west-northwest
as a category 4 hurricane, centered about 845 miles ESE of Cape
Fear, North Carolina. Based on latest guidance this storm is
forecast to make landfall Friday morning. There will likely be
an area of subsidence around the outer perimeter of the
hurricane which will prohibit shower formation for our area
Thursday. It is possible this subsidence could linger into
Friday before deeper moisture would arrive from the outer bands
of the cyclone. As such, have trimmed QPF in the short term,
and placed more emphasis on the weekend for the rainfall
associated with the hurricane.

Temperatures during this portion of the forecast will reflect
highs in the upper 70s and lower 80s with lows in the mid 60s to
around 70 degrees.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 400 PM EDT Tuesday...

As noted in the short term section of this discussion, the
hurricane track is key to our forecast for this weekend and
early next week.  One thing to keep in mind is a very expansive
coverage of very heavy rain is still expected to impact the
region from Florence as we progress through the weekend, with
many parts of the region having the potential for receiving
rainfall amounts in the 5 to 15 inch range. If the higher end
rainfall amounts are realized, serious flooding would become
likely. Planning should be based on these high end amounts.

&&

.AVIATION /04Z WEDNESDAY THROUGH SUNDAY/...
As of 1145 PM EDT Tuesday...

Clusters of showers/storms look to continue across the region
overnight near a lingering weak frontal boundary and within residual
outflow along sea breeze convection that pushed in from the
southeast earlier. This along with redevelopment of the low
level wedge likely to keep mostly MVFR to IFR conditions in
place with possible LIFR in the valleys due to fog/stratus
toward morning. Showers look most widespread across
southern/eastern sections so will cover with either prevailing
or vicinity mention including TEMPO groups for lower vsbys in
spots overnight.

Similar setup again on Wednesday to today with enough tropical
moisture interaction with the residual weak boundary to result
in at least scattered showers and storms Wednesday afternoon.
However coverage remains uncertain so only including VCSH/VCTS
in spots mainly near the Blue Ridge for now.

Winds will generally be light easterly with little impact to
aircraft operations.

Extended Discussion...

May see overall VFR return Thursday pending the timing of
Florence with much of the region still west of this system until
late week. Sub-VFR appears likely on Friday with Florence
across coastal southeast North Carolina based on the latest
track from the National Hurricane Center. With Florence now
expected to drift west toward the western Carolinas this
weekend...a delay in rain bands associated with the hurricane
could occur with heavier rainfall perhaps staying south of most
of the terminals into Sunday.

Confidence is medium for all elements into Wednesday, but
gradually transitions to below average confidence by Thursday
into/through Sunday due to existing uncertainties associated
with the movement and placement of Florence.

&&

.HYDROLOGY...
As of 400 PM Tuesday...

As alluded to above Hurricane/TS Florence and/or its remains
continues to offer the potential for a major hydrologic event.
What can be said with assurance at this juncture is that we are
going into this event with wet antecedent conditions. Output
from the National Water Model shows nearly all our streams and
rivers running at above to much above normal flows for this time
of year and a similar condition is evident on the USGS
Waterwatch website. Admittedly, those normal flows are near
their annual minima in early to mid-September but with the
rainfall projected on the consensus of models, moderate to major
flooding within several river basins is not out of the
question. In fact, antecedent conditions may not matter that
much if we get enough rain. The other major issue is the
possibility of landslides. This was addressed in a PNS issued
earlier, WBCPNSRNK. Suffice to say the potential exists.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...MBS
NEAR TERM...JH/MBS
SHORT TERM...PM
LONG TERM...PM
AVIATION...JH/MBS/WERT
HYDROLOGY...PC
Hazardous weather outlook, Sep 11, 9:26 PM EDT, 2 hours 29 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Blacksburg VA
926 PM EDT Tue Sep 11 2018

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-130130-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
926 PM EDT Tue Sep 11 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered showers and thunderstorms are expected Wednesday. A few of
these could produce locally heavy rainfall, mainly during the
afternoon and evening, resulting in localized flooding.

Looking toward the end of the week, there is increasing potential
that Hurricane Florence will move inland along the South Carolina or
North Carolina coast line, then track slowly west to northwest into
western North Carolina, then potentially stall or meander about
the western North Carolina, southwest Virginia, eastern Tennessee
area for several days into early next week. While confidence in this
scenario is increasing, there remains much uncertainty in a specific
forecast and it will be later this week before such details are
better known and can be refined. However, the currently projected
scenario could result in catastrophic flooding rainfall across the
mountains of western North Carolina, western Virginia, and eastern
West Virginia. Strong and gusty winds could also impact much of the
forecast area late this week and into the weekend, and last for a
considerable length of time as well causing damage to trees and
powerlines. It is imperative that all residents of the forecast area
closely monitor the progress of Hurricane Florence and remain
abreast of the latest forecasts, watches, and warnings issued
throughout the week. Please continue to monitor the latest forecasts
from the National Hurricane Center and local National Weather
Service
forecast offices over the next several days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 2:30 AM EDTAreal Flood WarningRNKRoanoke, City of Roanoke, City of Salem3 hr
Sep 12, 4:12 AM EDTAreal Flood AdvisoryRNKGrayson2 hr

Nearby

Flash Flood Warnings in Virginia, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.